Alert archive / Colorado / Red Flag Warnings in 2015

Red Flag Warning 1, NWS Denver/Boulder, CO

March 16, 201512 counties in Colorado

NWS Denver/Boulder, CO issued this red flag warning at Mar 16, 2015, 3:39 AM MDT for 12 counties in Colorado. It took effect at Mar 16, 2015, 11:00 AM MDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 16, 2015, 3:39 AM MDT (09:39 UTC)
In effect from
Mar 16, 2015, 11:00 AM MDT
Expired
Mar 16, 2015, 6:00 PM MDT
In force
7 hr
Issued by
NWS Denver/Boulder, CO

Counties Adams County, CO, Arapahoe County, CO, Douglas County, CO, Elbert County, CO, Larimer County, CO, Lincoln County, CO, Logan County, CO, Morgan County, CO, Phillips County, CO, Sedgwick County, CO, Washington County, CO, Weld County, CO

The radar

The Denver radar (KFTG), 69 km from the middle of the area, began a volume at 09:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDEN), launched 00:00Z, 9.7 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2015-03-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2015-03-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4452 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

458 
WWUS85 KBOU 160939
RFWBOU

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE DENVER CO
339 AM MDT MON MAR 16 2015

...FIRE DANGER INCREASING ON THE COLORADO PLAINS TODAY...

.RECORD OR NEAR RECORD WARMTH WILL COMBINE WITH GUSTY WINDS TO
PRODUCE HIGH FIRE DANGER OVER THE PLAINS TODAY.

COZ238-241>251-161900-
/O.NEW.KBOU.FW.W.0001.150316T1700Z-150317T0000Z/
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
339 AM MDT MON MAR 16 2015

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 6 PM MDT
THIS EVENING FOR WIND...LOW RELATIVE HUMIDITY...AND DRY FUELS FOR
MOST OF THE PLAINS EAST OF I-25...

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A RED FLAG
WARNING FOR WIND AND LOW RELATIVE HUMIDITY...WHICH IS IN EFFECT
FROM 11 AM THIS MORNING TO 6 PM MDT THIS EVENING.

* AFFECTED AREA...FIRE WEATHER ZONES 238...241...242...243... 
  244...245...246...247...248...249...250 AND 251.

* TIMING...CRITICAL CONDITIONS LATE THIS MORNING THROUGH THE
  AFTERNOON. CONDITIONS WILL GRADUALLY IMPROVE BY EVENING AS
  COOLER TEMPERATURES AND HIGHER HUMIDITIES ARRIVE...ALTHOUGH
  WINDS WILL STILL BE GUSTY.

* WINDS...NORTH 10 TO 20 MPH WITH GUSTS INCREASING TO 30-35 MPH
  THIS AFTERNOON.

* RELATIVE HUMIDITY...11 TO 15 PERCENT.

* IMPACTS...NEW AND EXISTING FIRES MAY EXPERIENCE RAPID FIRE
  GROWTH LATE THIS MORNING THROUGH THE AFTERNOON. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND RECORD WARM
TEMPERATURES CAN CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$

BARJENBRUCH
2 follow-up statements
737 
WWUS85 KBOU 161751
RFWBOU

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE DENVER CO
1151 AM MDT MON MAR 16 2015

...FIRE DANGER INCREASING ON THE COLORADO PLAINS TODAY...

...RECORD AND NEAR RECORD WARMTH COMBINED WITH GUSTY WINDS TO
PRODUCE HIGH FIRE DANGER OVER THE PLAINS TODAY. AS OF NOON WINDS
OVER THE FAR EASTERN PLAINS ARE GUSTING UP TO 25 MPH WITH 30 MPH
ALONG THE WYOMING BORDER. RECORD TEMPERATURES HAVE BEEN REACHED IN
DENVER WITH UPPER 70S TO LOWER 80S ALREADY ON THE PLAINS.

COZ238-241>251-170000-
/O.CON.KBOU.FW.W.0001.000000T0000Z-150317T0000Z/
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1151 AM MDT MON MAR 16 2015

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM MDT THIS EVENING
FOR WIND...LOW RELATIVE HUMIDITY...AND DRY FUELS FOR MOST OF THE
PLAINS EAST OF I-25...

* AFFECTED AREA...FIRE WEATHER ZONES 238...241...242...243... 
  244...245...246...247...248...249...250 AND 251.

* TIMING...CRITICAL CONDITIONS LATE THIS MORNING THROUGH THE 
  AFTERNOON. CONDITIONS WILL GRADUALLY IMPROVE BY EVENING AS 
  COOLER TEMPERATURES AND HIGHER HUMIDITIES ARRIVE...ALTHOUGH 
  WINDS WILL STILL BE GUSTY. 

* WINDS...NORTH 10 TO 20 MPH WITH GUSTS UP TO 35 MPH.

* RELATIVE HUMIDITY...AS LOW AS 10 PERCENT.

* IMPACTS...NEW AND EXISTING FIRES MAY EXPERIENCE RAPID FIRE 
  GROWTH LATE THIS MORNING THROUGH THE AFTERNOON. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND RECORD WARM
TEMPERATURES CAN CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$
843 
WWUS85 KBOU 162356
RFWBOU

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE DENVER CO
556 PM MDT MON MAR 16 2015

COZ238-241>251-170100-
/O.EXP.KBOU.FW.W.0001.000000T0000Z-150317T0000Z/
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
556 PM MDT MON MAR 16 2015

...RED FLAG WARNING WILL EXPIRE AT 6 PM MDT THIS EVENING FOR WIND
AND LOW RELATIVE HUMIDITY FOR MOST OF THE PLAINS EAST OF I-25...

TEMPERATURES WILL CONTINUE TO FALL AND HUMIDITIES WILL RISE
THROUGH THE EVENING...THEREFORE THE RED FLAG WARNING WILL BE
ALLOWED TO EXPIRE. IT WILL REMAIN WINDY THROUGH THE EVENING HOURS
WITH GUSTS UP 30 TO 40 MPH.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this red flag warning went out at Mar 15, 8:29 PM MDT, 7 hours 10 minutes earlier.

Area forecast discussion, Mar 15, 8:29 PM MDT, 7 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
829 PM MDT SUN MAR 15 2015

.UPDATE...
ISSUED AT 824 PM MDT SUN MAR 15 2015

HAVE ADJUSTED TO GRIDS TO REFLECT MORE CLOUD COVER THIS EVENING
AND BUMPED UP THE SOUTH WINDS IN DENVER THIS EVENING. ALSO
ADJUSTED THE EXPECTED LOWS MONDAY MORNING UP SLIGHTLY AS
WELL...SIMILAR TO THIS MORNINGS LOWS.

&&

.SHORT TERM...(THIS EVENING THROUGH MONDAY)
ISSUED AT 245 PM MDT SUN MAR 15 2015

AGAIN...VERY LITTLE CLOUDINESS OVER THE CWA THIS AFTERNOON...JUST
LIKE YESTERDAY WAS. THE UPPER RIDGE IS ON TOP OF US. TEMPERATURES
ACROSS THE PLAINS ARE IN THE 70S...WITH EVEN A FEW LOWER 80S HERE
AND THERE. THE WINDS ARE PRETTY LIGHT IN MOST AREAS. MODELS KEEP
AN UPPER RIDGE OVER THE CWA TONIGHT AND MONDAY. THERE IS WEAK
UPWARD QG VERTICAL VELOCITY PROGGED FOR THE CWA TONIGHT AND
MONDAY. THE PRESSURE AND WIND FIELDS SHOW NORMAL DIURNAL PATTERNS
TONIGHT INTO MONDAY...THEN SOME NORTHERLY UPSLOPE BY AFTERNOON.
THE MOISTURE PROGS SHOW IT TO BE PRETTY DRY FOR THE NEXT TWO
PERIODS AND THERE IS NOTHING ON THE QPF FIELDS. NO POPS. FOR
TEMPERATURES...MONDAY HIGHS ARE 0-1 C COOLER THAN THIS
AFTERNOON'S.

.LONG TERM...(MONDAY NIGHT THROUGH SUNDAY)
ISSUED AT 202 PM MDT SUN MAR 15 2015

SWLY FLOW ALOFT WILL BE OVER THE AREA ON TUE AS SFC HIGH PRES IS
CENTERED OVER THE CNTRL PLAINS.  SOME LOW AND MID LVL MOISTURE
COMBINED WITH FAVORABLE LAPSE RATES MAY LEAD TO A FEW SHOWERS OVER
THE HIGHER TERRAIN.  OVER NERN CO IT WILL BE MORE STABLE SO WILL NOT
MENTION ANY PCPN.  TEMPS WILL BE COOLER ON TUE WITH READINGS IN THE
LOWER TO MID 50S OVER NERN CO.

FOR WED A WK UPPER LEVEL TROUGH WILL APPROACH THE AREA FM THE WEST
AS SFC LOW PRES DEVELOPS OVER ERN CO. MOISTURE WILL INCREASE IN
THE MTNS BY AFTN WITH A CHC OF SHOWERS. OVER NERN CO THERE MAY BE
A SLIGHT CHC OF SHOWERS BY LATE AFTN ALONG THE FRONT RANGE
OTHERWISE WILL KEEP THE PLAINS DRY. AFTN HIGHS WILL RISE BACK INTO
THE 60S OVER NERN CO.

BY WED NIGHT INTO THU THE WK UPPER LEVEL TROUGH WILL MOVE ACROSS THE
AREA AS ANOTHER CDFNT AFFECTS NERN CO.  OVERALL QG FIELDS ARE WK
THRU THE PERIOD HOWEVER WITH UPSLOPE FLOW BEHIND THE FNT AND PASSAGE
OF WK UPPER LVL TROUGH WILL SEE A GOOD CHC OF SHOWERS IN THE MTNS
WITH A CHC AT LOWER ELEVATIONS.  SOUNDINGS SHOW AIRMASS WILL BE WRM
ENOUGH FOR PCPN TO FALL AS RAIN BLO 6000 FT.  AS FOR HIGHS READINGS
WILL DROP BACK INTO THE LOWER TO MID 50S OVER THE PLAINS.

FOR FRI THE WK UPPER LEVEL TROUGH WILL MOVE SE OF THE AREA WITH
DRIER AIR SPREADING ACROSS.  THIS SHOULD LEAD TO A DRY DAY WITH
HIGHS RISING BACK INTO THE LOWER TO MID 60S OVER NERN CO.  ON SAT AN
UPPER LEVEL RIDGE WILL BE OVER THE AREA WHICH SHOULD LEAD TO ANOTHER
DRY WITH ABV NORMAL TEMPS.

BY SUN THERE ARE DIFFERENCES BETWEEN THE ECMWF AND GFS AS THE ECMWF
HAS ANOTHER WK TROUGH MOVING ACROSS ALONG WITH A CDFNT WHILE THE GFS
HAS A FLAT UPPER LEVEL RIDGE AND KEEPS THE FNT MOSTLY EAST OF THE
AREA.  THUS THE ECMWF WOULD PRODUCE COOLER TEMPS AND A CHC OF PCPN
WHILE THE GFS WOULD BE DRY WITH SLIGHTLY COOLER TEMPS.  AT THIS
POINT WILL JUST MENTION LOW POPS WITH COOLER TEMPS.

&&

.AVIATION...(FOR THE TAFS THROUGH 06Z MONDAY EVENING)
ISSUED AT 824 PM MDT SUN MAR 15 2015

VFR CONDITIONS WITH NO RESTRICTIONS OVER THE NEXT 24 HOURS. SLY
WINDS AGAIN STRONGER THAN EXPECTED AT KDEN SO BUMPED UP THE WINDS
IN THE TAF TO BETTER REFLECT CURRENT CONDITIONS. WINDS WILL
DECREASE A BIT LATER THIS EVENING AS THEY CONTINUE TO TRANSITION
TO DRAINAGE. THE WIND WILL BE FAIRLY WEAK MONDAY MORNING...THEN A
COLD FRONT IN THE AFTERNOON WILL PRODUCE NORTH TO NORTHEAST WINDS
FOLLOWING FROPA.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...COOPER
SHORT TERM...RJK
LONG TERM...RPK
AVIATION...COOPER
Hazardous weather outlook, Mar 15, 10:19 AM MDT, 17 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1019 AM MDT SUN MAR 15 2015

COZ030>051-161630-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1019 AM MDT SUN MAR 15 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HIGH PRESSURE WILL
CONTINUE TO BUILD OVER COLORADO TODAY WITH DRY AND WARMER
CONDITIONS. RECORD BREAKING TEMPERATURES ARE POSSIBLE OVER THE
PLAINS WITH HIGH TEMPERATURE READINGS EXPECTED TO BE 20 TO 25
DEGREES ABOVE NORMALS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

DURING ANOTHER WARM AND DRY DAY MONDAY...A WEAK COLD FRONT WILL
PUSH SOUTH ACROSS...PRODUCING UPSLOPE CLOUDS OVER AREAS EAST OF
THE FRONT RANGE MOUNTAINS THAT EVENING AND PERHAPS SOME LIGHT
SHOWERS OVERNIGHT ALONG THE FOOTHILLS. EXPECT SCATTERED RAIN AND
SNOW SHOWERS OVER THE CENTRAL MOUNTAINS TUESDAY ABOVE THE STABLE
AND MUCH COOLER AIRMASS OVER THE PLAINS. MORE MOISTURE WILL PUSH
INTO THE STATE WEDNESDAY THROUGH THURSDAY AS A WEATHER SYSTEM
PASSES. LOOK FOR DRIER AND WARMER CONDITIONS FRIDAY INTO SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

Nearby

Red Flag Warnings in Colorado, 2015Every red flag warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.